Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Asymptotic Eulerian expansions
for binomial and negative binomial reciprocals


Authors: Ewa Marciniak and Jacek Wesolowski
Journal: Proc. Amer. Math. Soc. 127 (1999), 3329-3338
MSC (1991): Primary 60E05, 62E20; Secondary 11B68, 05A16
DOI: https://doi.org/10.1090/S0002-9939-99-05105-9
Published electronically: May 3, 1999
MathSciNet review: 1637400
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Asymptotic expansions of any order for expectations of inverses of random variables with positive binomial and negative binomial distributions are obtained in terms of the Eulerian polynomials. The paper extends and improves upon an expansion due to David and Johnson (1956-7).


References [Enhancements On Off] (What's this?)

  • 1. CHAO, M.Y., STRAWDERMAN, W.E. (1972) Negative moments of positive random variables. Journal of the American Statistical Association 67, 429-431.
  • 2. COCHRAN, W.G. (1977) Sampling Techniques. Wiley, New York. MR 14:887i
  • 3. CRESSIE, N.A.C., DAVIS, A.S., FOLKS, J.L., POLICELLO, G.E. (1981) The moment-generating function and negative integer moments. American Statistician 35, 148-150. MR 82j:62009
  • 4. DAVID, F.N., JOHNSON, N.L. (1956-7) Reciprocal Bernoulli and Poisson variables. Metron 18, 77-81. MR 18:520g
  • 5. DÉSARMÉNIEN, J., FOATA, D. (1992) The signed Eulerian numbers. Discrete Mathematics 99, 49-58. MR 93e:11030a
  • 6. FOATA, D., SCHÜTZENBERGER, M.-P. (1970) Théorie Géométrique des Polynômes Eulériens. Lecture Notes in Mathematics 138, Berlin, Springer. MR 42:7523
  • 7. GOVINDARAJULU, Z. (1963) Recurrence relations for the inverse moments of the positive binomial variable. Journal of the American Statistical Association 58, 468-473. MR 26:7068
  • 8. GRAB, E.L., SAVAGE, I.R. (1954) Tables of the expected value of $1/x$ for positive Bernoulli and Poisson variables. Journal of the American Statistical Association 49, 169-177. MR 15:636g
  • 9. GRAHAM, R.L., KNUTH, D.E., PATASHNIK, O. (1994) Concrete Mathematics. A Foundation of Computer Science, Addison-Wesley, Reading, Massachusetts. MR 91f:00001
  • 10. JONES. M.C. (1987) Inverse factorial moments. Statistics and Probability Letters 6, 37-42. MR 90e:62025a
  • 11. KABE, D.G. (1976) Inverse moments of discrete distributions. Canadian Journal of Statistics 4, 133-141. MR 56:6961
  • 12. MENDENHALL, W., LEHMAN, JR., E.H. (1960) An approximation to the negative moments of the positive binomial useful in life testing. Technometrics 2, 227-242. MR 22:5103
  • 13. PATEL, M.N., GAJJAR, A.V. (1995) Some results on maximum likelihood estimators of parameters of exponential distribution under type I progressive censoring with changing failure rates. Communications in Statistics. Theory and Methods 24, 2421-2435. MR 96h:62179
  • 14. REMPALA, G., SZÉKELY, G.J. (1998) On estimation with elementary symmetric polynomials. Random Operations and Stochastic Equations 6, 77-88. CMP 98:09
  • 15. ROCKOWER, E.B. (1988) Integral identities for random variables. American Statistician 42, 68-72. MR 89a:60041
  • 16. STANCU, D.D. (1968) On the moments of negative order of the positive Bernoulli and Poisson variables. Studia Universitatis Babes Bolyai Series 13, 27-31. MR 37:2352
  • 17. STEPHAN. F.F. (1946) The expected value and variance of the reciprocal and other negative powers of a positive Bernoullian variate. Annals of Mathematical Statistics 16, 50-61. MR 6:232h
  • 18. SZAB{\L}OWSKI, P.J., WESO{\L}OWSKI, J., WIECZORKOWSKI, R. (1996), Estymacja w podpopulacjach. Wiadomo\'{s}ci Statystyczne 41(7), 1-13 (in Polish).
  • 19. SZAB{\L}OWSKI, P.J., WESO{\L}OWSKI, J., WIECZORKOWSKI, R. (1997), Estimation in subpopulations. Bulletin of the International Statistical Institute 57(2) (51st Session, Contributed Papers), 365-366.
  • 20. THIONET, P. (1963) Sur le moment d'ordre $(-1)$ de la distribution tronqueé. Application a l'échantillonage de Hajek. Publ. Inst. Statist. Univ. Paris 12, 93-102. MR 31:827
  • 21. TIAGO DE OLIVEIRA, J. (1952) Sur le calcul des moments de la réciproque d'une varaible aléatoire positive de Bernoulli et Poisson. Anais da Faculdade de Ciencias do Porto 36, 165-168. MR 15:969c

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 60E05, 62E20, 11B68, 05A16

Retrieve articles in all journals with MSC (1991): 60E05, 62E20, 11B68, 05A16


Additional Information

Ewa Marciniak
Affiliation: Mathematical Institute, Warsaw University of Technology, Plac Politechniki 1, 00-661 Warsaw, Poland
Email: wesolo@alpha.im.pw.edu.pl

Jacek Wesolowski
Affiliation: Mathematical Institute, Warsaw University of Technology, Plac Politechniki 1, 00-661 Warsaw, Poland

DOI: https://doi.org/10.1090/S0002-9939-99-05105-9
Keywords: Eulerian numbers, Eulerian polynomials, asymptotic series expansions, inverse moments, positive binomial distribution, positive negative binomial distribution
Received by editor(s): January 14, 1998
Published electronically: May 3, 1999
Communicated by: Wei-Yin Loh
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society